Radiotherapy can change the cells that line the lungs and cause a hardening and thickening of the tissue. This is called fibrosis. This can cause problems with breathlessness months or years after treatment. This is called a late effect. However, this is a rare side effect because radiotherapy is carefully planned and ways of giving it have improved.
If you already have a chest problem such as asthma, or if you smoke, the symptoms can be worse.
Some women get inflammation of the lung (radiation pneumonitis) 1 to 3 months after radiotherapy. This causes symptoms such as:
- a dry cough
- chest pain.
However, the condition usually improves so the symptoms will go away.
You should always talk to your doctor if you develop new symptoms.
Treatment will depend on your situation. You may need to make some lifestyle changes. For example, it is best to give up smoking and keep to a healthy weight. Your doctor or specialist nurse will give you advice and support about this.
You may be given inhalers that contain drugs to help open up the airways. These are called bronchodilators. Or you may be given steroids. These can be given as tablets or inhalers to reduce inflammation. If you have an infection in the lung, you will be given antibiotics.
Making small changes to your lifestyle can reduce your risk of developing lung problems.
Give up smoking
Keep to a healthy weight
Do some breathing exercises
The British Lung Foundation also has lots of information and advice.